Alert archive / Tennessee / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Nashville, TN

January 22, 1999Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 22, 1999, 6:52 PM CST for Giles County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 1999, 6:52 PM CST (00:52 UTC)
Expired
Jan 22, 1999, 7:25 PM CST
In force
33 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 12:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1999-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1999-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 456 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
456 m²/s²
0-3 km storm-relative helicity
644 m²/s²
Significant tornado parameter
1.6
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS54 KOHX 230053 RRA
SVRBNA
TNC055-230125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
652 PM CST FRI JAN 22 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN MIDDLE TENNESSEE

* UNTIL 725 PM CST

* AT 650 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF PULASKI OR 10 MILES
  SOUTH OF GOODSPRING... MOVING NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  BRYSON AT 700 PM CST
  PULASKI AT 705 PM CST
  WALES AT 705 PM CST
  BRICK CHURCH AT 710 PM CST
  WACO  AT 715 PM CST
  LYNNVILLE AT 715 PM CST

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.


END/ORCHANIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:45 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Jan 22, 2:45 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CST FRI JAN 22 1999

FCST CNCRNS...SEVERITY OF STORMS AND HEAVY RAINFALL...

BAND OF STORMS CRNTLY KNOCKING AT THE DOWNTOWN BNA DOOR. THIS BAND
KEEPING ITS MAINLY N-S ORIENTATION AS THE INDIVIDUAL CELLS MV NNE
AT 45 MPH. THINKING IS THAT THIS BAND WL ASSUME A TRUE N-S
ORIENTATION...MAYBE EVEN NNW-SSE SHAPE BY EARLY TMRW AS UPR TROF
BECOMES TILTED. TRAINING OF CELLS AND SLOW MVMNT OF LINE WL MAKE
FOR MORE OF A THREAT FOR HEAVY RAIN AND FLOODING. FFG NUMBERS
SHOULD BE MET OVER A GUD AREA ALONG EASTERN EDGE OF WATCH AREA AND
WEST FROM THERE. SO FFW RECMNDED TONIGHT THROUGH TMRW.

UPR TROF OPENS UP AND WHOLE SYSTEM SHUD BEGIN TO PICK UP SPEED AND
SCOOT THROUGH. THE BAND OF PRECIP IS EXPECTED TO END ACROSS MUCH OF
MD TN BY AFTERNOON TMRW AND ACROSS THE PLATEAU AREAS TOWARD TMRW
EVE. THIS PTRN/FFW SGSTNS REFLECTED IN BNAZFP. TEMPS DO NOT APPEAR
TO BE A PROB AS MOST AREAS SHUD BE IN SIMILAR READINGS FROM TROP
AIR MASS. THE ONLY HITCH IN TEMPS WL BE THE TIMING OF DRY FRONTAL
PASSAGE/PRECIP ENDING. WINDS SHUD GO WEST EARLY TMRW IN WSTRN CWA AND
TWRD EVE W/ ENDING OF PRECIP ACRS PLATEAU.

THUNDER NOW OCCURRING OVR BNA. WRKZONES TO FOLLOW IMMEDIATELY.

THANKS...

DICKSON 15

In the hours before

Local storm report, Jan 22, 2:26 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
226 PM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

121 PM                               TN   TREES AND POWER LINES
01/22/99   DECATUR                        DOWN...SHINGLES BLOWN
                                          OFF ROOFS IN SOUTHERN
                                          DECATUR COUNTY
                                          REPORTED BY POLICE
Special weather statement, Jan 22, 4:33 PM CST, 2 hours 19 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-230400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
433 PM CST FRI JAN 22 1999

...SEVERE WEATHER AND FLOODING TO THREATEN MIDDLE TENNESSEE RESIDENTS
   TONIGHT AND SATURDAY...

A STRONG AREA OF LOW PRESSURE CONTINUES TO SLOWLY WORK ITS WAY
EASTWARD INTO MIDDLE TENNESSEE. UNSEASONABLY WARM...MOIST AND
UNSTABLE AIR AHEAD OF THIS LOW PRESSURE WILL CONTINUE TO PRODUCE
STORMS...SOME OF WHICH MAY BE SEVERE. THESE STORMS ARE EXPECTED TO
MOVE INTO THE CUMBERLAND PLATEAU REGION OF EASTERN MIDDLE TENNESSEE
MAINLY AFTER MIDNIGHT.

LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS...AND EVEN ISOLATED
TORNADOES ARE POSSIBLE ACROSS MID-STATE.

ANOTHER POTENTIAL PROBLEM FOR MIDDLE TENNESSEANS WILL BE FLOODING.
A BAND OF HEAVY RAIN HAS ALREADY PRODUCED RAINFALL OF 2 TO 3 INCHES
ACROSS WESTERN MIDDLE TENNESSEE...WHICH HAS CREATED AREAS OF FLASH
FLOODING JUST EAST OF THE TENNESSEE RIVER. THIS HEAVY RAINFALL HAS
SINCED MOVED INTO PORTIONS OF MIDDLE TENNESSEE...INCLUDING DOWNTOWN
NASHVILLE. 2 TO 4 INCHES OF RAIN IS POSSIBLE TONIGHT AND THIS HAS
PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR ALL OF MIDDLE
TENNESSEE TONIGHT. HEAVY RAINFALL FROM THIS LOW PRESSURE SYTEM WILL
CONTINUE TO BE A CONCERN THROUGH TOMORROW...SO THE FLASH FLOOD WATCH
IS IN EFFECT THROUGH SATURDAY.

MIDDLE TENNESSEE RESIDENTS ARE STRONGLY ENCOURAGED TO MONITOR MEDIA
SOURCES...SUCH AS NOAA WEATHER RADIO...TELEVISION AND RADIO FOR THE
LATEST WEATHER INFORMATION.

DICKSON
Special weather statement, Jan 22, 4:33 PM CST, 2 hours 19 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-230400-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
433 PM CST FRI JAN 22 1999

...TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF MIDDLE TENNESSEE
   UNTIL 7 PM CST...
...SEVERE WEATHER AND FLOODING TO THREATEN MIDDLE TENNESSEE RESIDENTS
   TONIGHT AND SATURDAY...

A STRONG AREA OF LOW PRESSURE CONTINUES TO SLOWLY WORK ITS WAY
EASTWARD INTO MIDDLE TENNESSEE. UNSEASONABLY WARM...MOIST AND
UNSTABLE AIR AHEAD OF THIS LOW PRESSURE WILL CONTINUE TO PRODUCE
STORMS...SOME OF WHICH MAY BE SEVERE. THESE STORMS ARE EXPECTED TO
MOVE INTO THE CUMBERLAND PLATEAU REGION OF EASTERN MIDDLE TENNESSEE
MAINLY AFTER MIDNIGHT.

LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS...AND EVEN ISOLATED
TORNADOES ARE POSSIBLE ACROSS MID-STATE. A TORNADO WATCH REMAINS IN
EFFECT FOR THE WESTERN TWO-THIRDS OF MIDDLE TENNESSEE UNTIL 7 PM
CST.

ANOTHER POTENTIAL PROBLEM FOR MIDDLE TENNESSEANS WILL BE FLOODING.
A BAND OF HEAVY RAIN HAS ALREADY PRODUCED RAINFALL OF 2 TO 3 INCHES
ACROSS WESTERN MIDDLE TENNESSEE...WHICH HAS CREATED AREAS OF FLASH
FLOODING JUST EAST OF THE TENNESSEE RIVER. THIS HEAVY RAINFALL HAS
SINCED MOVED INTO PORTIONS OF MIDDLE TENNESSEE...INCLUDING DOWNTOWN
NASHVILLE. 2 TO 4 INCHES OF RAIN IS POSSIBLE TONIGHT AND THIS HAS
PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR ALL OF MIDDLE
TENNESSEE TONIGHT. HEAVY RAINFALL FROM THIS LOW PRESSURE SYTEM WILL
CONTINUE TO BE A CONCERN THROUGH TOMORROW...SO THE FLASH FLOOD WATCH
IS IN EFFECT THROUGH SATURDAY.

MIDDLE TENNESSEE RESIDENTS ARE STRONGLY ENCOURAGED TO MONITOR MEDIA
SOURCES...SUCH AS NOAA WEATHER RADIO...TELEVISION AND RADIO FOR THE
LATEST WEATHER INFORMATION.

DICKSON
Special weather statement, Jan 22, 5:29 PM CST, 1 hour 23 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-230340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
529 PM CST FRI JAN 22 1999

...SEVERE WEATHER AND FLOODING TO THREATEN MIDDLE TENNESSEE RESIDENTS
   TONIGHT AND SATURDAY...

...TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF MIDDLE TENNESSEE
   UNTIL 7 PM CST...
...FLASH FLOOD WATCH IN EFFECT TONIGHT AND SATURDAY...

A STRONG AREA OF LOW PRESSURE CONTINUES TO SLOWLY WORK ITS WAY
EASTWARD INTO MIDDLE TENNESSEE. UNSEASONABLY WARM...MOIST AND
UNSTABLE AIR AHEAD OF THIS LOW PRESSURE WILL CONTINUE TO PRODUCE
STORMS...SOME OF WHICH MAY BE SEVERE. THESE STORMS ARE EXPECTED TO
MOVE INTO THE CUMBERLAND PLATEAU REGION OF EASTERN MIDDLE TENNESSEE
MAINLY AFTER MIDNIGHT.

LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS...AND EVEN ISOLATED
TORNADOES ARE POSSIBLE ACROSS MID-STATE. A TORNADO WATCH REMAINS IN
EFFECT FOR THE WESTERN TWO-THIRDS OF MIDDLE TENNESSEE UNTIL 7 PM
CST.

ANOTHER POTENTIAL PROBLEM FOR MIDDLE TENNESSEANS WILL BE FLOODING.
A BAND OF HEAVY RAIN HAS ALREADY PRODUCED RAINFALL OF 2 TO 3 INCHES
ACROSS WESTERN MIDDLE TENNESSEE...WHICH HAS CREATED AREAS OF FLASH
FLOODING JUST EAST OF THE TENNESSEE RIVER. THIS HEAVY RAINFALL HAS
SINCED MOVED INTO PORTIONS OF MIDDLE TENNESSEE...INCLUDING DOWNTOWN
NASHVILLE. 2 TO 4 INCHES OF RAIN IS POSSIBLE TONIGHT AND THIS HAS
PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR ALL OF MIDDLE
TENNESSEE TONIGHT. HEAVY RAINFALL FROM THIS LOW PRESSURE SYTEM WILL
CONTINUE TO BE A CONCERN THROUGH TOMORROW...SO THE FLASH FLOOD WATCH
IS IN EFFECT THROUGH SATURDAY.

MIDDLE TENNESSEE RESIDENTS ARE STRONGLY ENCOURAGED TO MONITOR MEDIA
SOURCES...SUCH AS NOAA WEATHER RADIO...TELEVISION AND RADIO FOR THE
LATEST WEATHER INFORMATION.

DICKSON
Local storm report, Jan 22, 5:30 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 PM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

410 PM     7 SW DOVER                TN   FLASH FLOOD
01/22/99   STEWART                        ROADS CLOSED DUE TO HIGH WATER
                                          AT STANDING ROCK...WIDE
                                          HOLLOW... AND BELLWOOD ROADS.

430 PM     ST. BETHLEHEM             TN   FLASH FLOOD
01/22/99   MONTGOMERY                     SEVERAL ROADS CLOSED DUE TO
                                          HIGH WATER.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 6:30 PM CSTSevere Thunderstorm WarningOHXSmith, Wilson45 min
Jan 22, 7:24 PM CSTSevere Thunderstorm WarningOHXGiles, Marshall31 min
Jan 22, 8:23 PM CSTFlash Flood WarningOHXLawrence, Lewis, Maury4 hr
Jan 22, 8:23 PM CSTFlash Flood WarningOHXGiles4 hr
Jan 22, 8:49 PM CSTFlash Flood WarningOHXBenton, Decatur, Perry4 hr
Jan 22, 8:49 PM CSTFlash Flood WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart4 hr
Jan 22, 8:49 PM CSTFlash Flood WarningOHXCheatham, Robertson4 hr
Jan 22, 8:49 PM CSTFlash Flood WarningOHXHickman4 hr
Jan 22, 9:39 PM CSTFlash Flood WarningOHXWayne3 hr
Jan 22, 10:28 PM CSTFlash Flood WarningOHXDavidson, Marshall, Rutherford, Williamson6 hr
Jan 22, 10:28 PM CSTFlash Flood WarningOHXSumner, Wilson6 hr
Jan 22, 10:28 PM CSTFlash Flood WarningOHXBedford, Lincoln, Moore6 hr
Jan 22, 11:31 PM CSTFlash Flood WarningOHXClay, Jackson, Overton, Pickett, Putnam6 hr
Jan 22, 11:31 PM CSTFlash Flood WarningOHXMacon, Smith, Trousdale6 hr
Jan 22, 11:31 PM CSTFlash Flood WarningOHXCannon, Coffee6 hr
Jan 22, 11:31 PM CSTFlash Flood WarningOHXDeKalb6 hr
Jan 23, 12:04 AM CSTFlash Flood WarningOHXBenton, Decatur, Perry, Wayne4 hr
Jan 23, 12:04 AM CSTFlash Flood WarningOHXHickman, Lawrence, Lewis4 hr
Jan 23, 12:04 AM CSTFlash Flood WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery4 hr
Jan 23, 12:04 AM CSTFlash Flood WarningOHXRobertson4 hr
Jan 23, 12:04 AM CSTFlash Flood WarningOHXGiles4 hr
Jan 23, 12:04 AM CSTFlash Flood WarningOHXStewart4 hr
Jan 23, 2:27 AM CSTSevere Thunderstorm WarningOHXCumberland63 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.